My Medication for Schizoaffective Disorder Makes Me Fat
As a feminist, I think that all women are beautiful, except for me. I think I’m ugly. I think I’m ugly because I’m fat. I’m fat because of the medication I take for schizoaffective disorder. I think other fat women are beautiful and that beauty comes in all sizes, except in my case. Yes, I know that sounds contradictory. But think about it this way: How does it feel to be on medication that is supposed to help your mental health but makes you feel ugly, and makes you worry about getting health complications like type 2 diabetes?
Why Don’t I Take a Different Medication for My Schizoaffective Disorder?
There are other medications for schizoaffective disorder out there that don’t cause weight gain. I’ve been on them, and they don’t work for me. The main culprit is my antipsychotic. I am on a very high dose of that. As a result, I feel stable mentally, until I look in the mirror.
Like I said at the beginning of this article, I don’t think women should be fat-shamed. But I fat-shame myself all the time. I call myself ugly, even if I don’t consciously think it. I’m very picky about what pictures I use of myself on social media because I don’t like the way I look.
I also call myself lazy. I call myself a lazy fat girl because I don’t put effort into my appearance--more exercise, more makeup, more hairdos. Every once in a while I’ll go through phases of using makeup. But I don’t like how it feels and it’s a pain to wash off every night. On top of it, there’s this skinny self inside me.
I Didn’t Have a Weight Problem Until I Started Taking Schizoaffective Medication
You see, I wasn’t always fat. When I started taking the antipsychotic I’m on now, I had never weighed more than 105 pounds in my life. The last time I weighed myself, the scale read 201 pounds. My belly pokes out of my size large shirts. So now I have to ration my extra-large shirts until stores that are closed because of COVID-19 re-open and I can buy new ones. This means I often wear the same shirt a few days in a row. And that makes me feel, well, grosser. Why not order shirts online? I want to try them on and see how they look. Some styles make me feel worse.
Is it really productive to put people with psychiatric issues like schizoaffective disorder on medication that causes such extreme weight gain? Even though I feel bad about my weight, and I really do, I can’t deny that being on the medication is better than being frenetically manic or, worse yet, psychotic. I was manic and psychotic during the times I tried other antipsychotics that didn’t cause weight gain, and I completely alienated myself--socially and professionally.
Also, my medication is at the point where I haven’t heard “voices” in over three months. That’s a huge gift.
So, I would say that, despite the weight gain, the medication is worth it. For what it’s worth, I’ve never been pre-diabetic. I’m also going for 45-minute walks almost every day and avoiding all sweets. I’ve been vigilant about walking for about two weeks, and I’ve been exercising in general and staying away from sweets since February.
As a good friend said, I'm much healthier with the medication than without it. Like it or not, my choices are to be fat and stable or skinny and, well, crazy.
Caudy, E. (2020, May 28). My Medication for Schizoaffective Disorder Makes Me Fat, HealthyPlace. Retrieved on 2022, December 10 from https://www.healthyplace.com/blogs/creativeschizophrenia/2020/5/my-medication-for-schizoaffective-disorder-makes-me-fat